Arizona, 2021

Flash Flooding and Damaging Winds in Arizona, August 2, 2021

August 2, 2021 · NWS TWC · 5 events in 1 county or zone

Scattered thunderstorms developed and move south across southeast Arizona from Tucson eastward during the afternoon and evening. Damaging wind gusts and flash flooding occurred with storms in eastern Pima County, mainly in east Tucson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and move south across southeast Arizona from Tucson eastward during the afternoon and evening. Damaging wind gusts and flash flooding occurred with storms in eastern Pima County, mainly in east Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 2:18 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 2:18 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
218 PM MST Mon Aug 2 2021

.SYNOPSIS...The overall trend in thunderstorm coverage will be
less for most of this week and focused south and east of Tucson.
High temperatures will trend up with excessive heat expected across
the lower deserts west of Tucson on Tuesday and Wednesday. The
coverage in daily thunderstorms will increase no Friday into the
weekend. Cooler temperatures will accompany this upswing in
thunderstorm activity.

&&

.DISCUSSION...The main change in the forecast will be the warming
trend in highs for Tuesday and Wednesday. The latest NBM and GFS
associated MOS were trending warmer for high temperatures both days.
The heat risk guidance showed excessive heat concerns for the
deserts of central and western Pima county as well as Pinal. In
light of this new guidance, will post an Excessive Heat Warning in
these areas for Tuesday and Wednesday. Otherwise, daily thunderstorm
activity will remain somewhat limited through at least Thursday.
Thereafter, ensembles favored an upswing in thunderstorm activity
Friday into the weekend. Cooler temperatures will also follow suit
with the upswing in daily thunderstorm activity.

&&

.AVIATION...Valid through 04/00Z.
FEW clouds west of KTUS and SCT to locally BKN clouds from KTUS
eastward around 12k-15k ft MSL. Isolated SHRA/TSRA this afternoon,
mainly east of KTUS. Brief MVFR conditions will be possible within
+TSRA. Clearing overnight, then SHRA/TSRA redevelop northeast to
southeast of KTUS Tuesday afternoon. Outside of TSRA outflows, SFC
wind will generally remain less than 12 kts through the period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected throughout the week, with a downward trend in storm
activity today through Wednesday when storm chances will mainly be
east of Tucson. An upswing in thunderstorm activity is expected
going into this weekend. Any thunderstorms that develop will be
capable of producing strong, gusty and erratic winds along with
locally heavy rainfall. RH values will remain well above critical
thresholds the next 7 days. 20-foot winds will generally be less
than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     Excessive Heat Warning from 10 AM Tuesday to 8 PM MST Wednesday
     for AZZ501-502-505.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 2:43 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
243 PM MST Mon Aug 2 2021

AZZ507-508-513-022230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
330 PM MST...

At 242 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon and I-10, or 14 miles northeast of Benson, moving southeast
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dragoon, Pearce-Sunsites and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3206 11021 3214 11002 3193 10987 3183 11011
TIME...MOT...LOC 2142Z 336DEG 8KT 3204 11009

Meyer
Special weather statement, Aug 2, 4:04 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
404 PM MST Mon Aug 2 2021

AZZ509>511-030000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
404 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
500 PM MST...

At 404 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of San Carlos, or 26 miles east of Globe, moving south at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bylas, Calva and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3320 10985 3303 11037 3319 11044 3320 11040
      3328 11046 3338 11044 3340 11040 3340 11037
      3343 11032 3344 11020 3346 11017 3346 11000
TIME...MOT...LOC 2304Z 346DEG 16KT 3336 11030

Meyer
Special weather statement, Aug 2, 4:47 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
447 PM MST Mon Aug 2 2021

AZZ508-509-030030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
447 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM...
NORTHEASTERN COCHISE AND SOUTHEASTERN GREENLEE COUNTIES UNTIL 530 PM
MST...

At 447 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Bowie, or 21 miles southwest of Virden, moving
southeast at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
San Simon.

LAT...LON 3223 10935 3270 10949 3281 10924 3260 10905
      3230 10905
TIME...MOT...LOC 2347Z 329DEG 13KT 3257 10934

AH
Special weather statement, Aug 2, 5:15 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Mon Aug 2 2021

AZZ503-513-030045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
515 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 545 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Canyon Lake, or 14 miles southwest of Sierra Vista, moving
south at 10 mph. Another strong storm was noted just over the border
in Santa Cruz county near Lochiel.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Parker Canyon Lake and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with theses storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11067 3148 11040 3133 11030 3133 11068
      3134 11069
TIME...MOT...LOC 0013Z 341DEG 7KT 3142 11045

Meyer
Special weather statement, Aug 2, 5:33 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
533 PM MST Mon Aug 2 2021

AZZ506-509-511-030115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
533 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 615 PM MST...

At 532 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Aravaipa Canyon Wilderness, or 8 miles north of
Mammoth, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth, Dudleyville and Aravaipa Canyon Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 11074 3294 11054 3273 11035 3265 11066
TIME...MOT...LOC 0032Z 339DEG 11KT 3285 11062

Meyer
Special weather statement, Aug 2, 5:48 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
548 PM MST Mon Aug 2 2021

AZZ504-514-030130-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
548 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
630 PM MST...

At 547 PM MST, Doppler radar was tracking a strong thunderstorm over
Tanque Verde, or 9 miles northeast of Davis-Monthan Air Force Base,
moving southwest at 5 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Saguaro National
Park East, Catalina Foothills and Seven Falls.

LAT...LON 3234 11076 3225 11056 3206 11067 3222 11092
TIME...MOT...LOC 0047Z 028DEG 5KT 3225 11074

AH

The radar

The Tucson radar (KEMX), 41 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 2, 6:27 PM MST to 7:30 PM MST
Where
Pima County, 7.48 mi ESE of Sabino to 6.54 mi SE of Sabino
Cause
Heavy Rain
Property damage
$2,000
Reported by
Social Media
Coordinates
32.258, -110.702

One to two inches of rain in less than 1 hour caused flash flooding of washes across roadways in northeast Tucson. One vehicle became stranded in floodwaters near Tanque Verde Rd and Conestoga Ave.

Thunderstorm Wind, Pima

When
August 2, 6:42 PM MST
Where
Pima County, 8.15 mi SSW of Pantano
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
31.890, -110.630

A severe wind gust was measured by a Pima County weather station located at the KEMX radar site.

Thunderstorm Wind, Pima

When
August 2, 7:40 PM MST to 7:50 PM MST
Where
Pima County, 5.59 mi E of Sabino to 5.73 mi ENE of (Dma)davis Monthan A
Measured
69 kt (79 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
32.287, -110.725

Thunderstorm winds uprooted trees at Forty Niner Country Club and downed trees blocked roadways near the intersections of Old Spanish Trail and Houghton as well as Golf Links and Harrison. A wind gust of 79 mph was measured on Larkspur Rd.

Thunderstorm Wind, Pima

When
August 2, 8:15 PM MST
Where
Pima County, 3.53 mi SSE of Sabino
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
32.251, -110.802

Thunderstorm winds downed large branches along Woodland Rd. in northeast Tucson.

Flash Flood, Pima

When
August 2, 8:20 PM MST to 10:00 PM MST
Where
Pima County, 6.19 mi ESE of Sabino to 4.51 mi SSE of Sabino
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.256, -110.728

Another 1 to 2 of heavy rain in less than an hour with a 3-hour total of 2 to 4 caused additional flash flooding of washes and roadways on Tucson's northeast side. Three people were rescued when their vehicle was swept down Bonanza Wash near Bonanza Ave. and E Forest Grove Loop.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978621, 978615, 978616, 978617, 978622.